Development of Bell’s Palsy After Treatment With Ipilimumab and Nivolumab for Metastatic Melanoma: A Case Report

    loading  Checking for direct PDF access through Ovid

Abstract

Ipilimumab is a human monoclonal antibody that targets cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4), and it is FDA approved for the treatment of unresectable or metastatic melanoma. Immune-related adverse events (irAEs) of gastrointestinal, dermatologic, and endocrine origin are commonly seen, ranging between 18% and 44%, with immune checkpoint inhibitors (anti-CTLA-4 and anti-PD-1/PD-L1). Rare irAEs include neurological, renal, and hematologic toxicities. Bell’s palsy is a form of neurological toxicity that presents as an idiopathic paralysis of the muscles on one side of the face. We report a case of Bell’s palsy in a 45-year-old male patient who received 1 dose of both ipilimumab and nivolumab for the treatment of metastatic melanoma. After the resolution of symptoms, ipilimumab was permanently discontinued and single-agent nivolumab administered. The patient has remained free of neurological symptoms. This case suggests that Bell’s palsy is an irAE induced by ipilimumab.

Related Topics

    loading  Loading Related Articles